Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 29, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2020, 9:12 AM CDT for Linn County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2020, 9:12 AM CDT (14:12 UTC)
- Expired
- May 4, 2020, 9:45 AM CDT
- In force
- 33 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Linn County, KS
The radar
The Pleasant Hill radar (KEAX), 97 km from the middle of the area, began a volume at 14:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 9:43 AM CDT | HAIL 1 | 3 S Mound City, KS | LARGE HAIL...CRACKED CAR WINDSHIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
616
WUUS53 KEAX 041412
SVREAX
KSC107-041445-
/O.NEW.KEAX.SV.W.0029.200504T1412Z-200504T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
912 AM CDT Mon May 4 2020
The National Weather Service in Pleasant Hill has issued a
* Severe Thunderstorm Warning for...
Southwestern Linn County in east central Kansas...
* Until 945 AM CDT.
* At 912 AM CDT, a severe thunderstorm was located near Kincaid, or 9
miles northeast of La Harpe, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mound City and Blue Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3804 9508 3821 9508 3825 9507 3825 9475
3804 9475 3803 9478
TIME...MOT...LOC 1412Z 247DEG 39KT 3802 9519
HAIL...1.25IN
WIND...60MPH
$$
LeightonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 6:14 AM CDT, 2 hours 58 minutes earlier.
Area forecast discussion, May 4, 6:14 AM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 614 AM CDT Mon May 4 2020 .Discussion... Issued at 358 AM CDT MON MAY 4 2020 A complex forecast is in store for the region today with multiple rounds of showers and thunderstorms expected, some likely to be severe at times. Currently, a shortwave trough has supported cyclogenesis over eastern Colorado. Elevated storms have been ongoing along the CO/NE border throughout the night along the leading edge of a LLJ and mid level frontogenetic boundary. This complex of storms will become a major player in the evolution of our severe weather today as CAM guidance continues to trend towards a MCS developing from this region. Synoptically, this set up looks likely as a elevated warm front currently over central OK quickly advects northward with frontogenesis strengthening this morning. This will allow the current MUCAPE field of 1000-2000 J/kg over western and southern KS to move northward providing a favorable path for any MCS that develops. Corfidi vectors of 40-50kts favor a E then ESE movement which would take any MCS near the KS/NE border right into our CWA and possibly the KC Metro. To complicate this possible scenario, elevated convection is expected to develop quickly along the elevated frontogenetic boundary between 850-700mb forming over south central Kansas. With plenty of MUCAPE and effective shear(50+kts)to work with, these storms will quickly develop strong updrafts which may become supercellular in a NW-SE orientation along the boundary. Storm motion and effective shear vectors will be oriented off the boundary which may allow these storms to stay discrete longer. This may inhibit a strong cold pool from developing which would limit the main severe threat to large hail. The factor that may alter this assessment is if that MCS can get going and ride along that boundary then winds may be realized to the surface. If that were to occur the forward propagation vectors according to soundings would be around 70kts. So this forecast will very much depend on which of the two features develops and becomes predominant first. We are leaning towards the MCS not developing quick enough and the discrete elevated storms becoming the main mode as the warm front lifts into our area. This would put possible severe storms near the KS/MO border around 9-10am with large hail, heavy rain, and frequent lightning. The MCS may then become the second round of possible severe weather as it moves into the area roughly around 1-2pm, according to the CAM solutions. As the low pressure system passed to the south of the KC Metro in the late afternoon another possible round of severe weather could occur along the cold front in our southern CWA near Clinton and Sedalia with wind becoming a bigger player. The main threat with this third feature looks to be more of an issue for Springfield, but would be worth monitoring if things shifted slightly north. Stratiform precipitation may lag behind through most of the late afternoon and evening depending on how big this complex gets today, which will keep us rather cool with highs only in the low to mid 60s. Low clouds and an inverted surface trough over northern Missouri will keep a good portion of our area cooler going into Tuesday. A 10 degree temperatures gradient will set up from KC to Kirksville with 67 to 57F forecasted as KC clears out later in the afternoon. A fall like synoptic pattern will then set up with straight northerly flow and high pressure in place through Thursday. This will keep our temperatures mild with highs in the low to mid 60s through the work week. Some isolated showers may form up over central Missouri Wednesday, but not all guidance is on board with the shortwave that will cause that, so PoPs remain on the lower end. Models continue to show a quick moving shortwave in the NW flow aloft pushing through Friday, brining rain chances back to the region. Low temperatures Saturday are worth monitoring as we could see frost-like temperatures over northern Missouri Saturday morning as a very unseasonably cold air mass overtakes the eastern portion of the country, with us being on the western edge. && .Aviation...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 608 AM CDT MON MAY 4 2020 This forecast period will be very active with impacts to aviation with multiple rounds of thunderstorms early in the period and IFR/MVFR ceilings in the evening through the overnight hours. Scattered thunderstorms are forming over central and western Kansas currently. These storms are expected to build into the KS/MO state line region by 15-16Z with the greatest chance of on- station thunderstorms being after 17-18Z. These storms will likely cause impacts and could become severe with damaging wind gusts and large hail possible, especially along and south of the Missouri River. As the thunderstorms start to move to the east of the terminals a IFR ceilings will quickly overtake the area. The rain will likely stop around midnight, but the IFR ceilings will persist overnight until just before sunrise tomorrow when they rise to MVFR. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Barham Aviation...Barham
Hazardous weather outlook, May 4, 5:18 AM CDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 518 AM CDT Mon May 4 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 518 AM CDT Mon May 4 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will move into the area later this morning and persist through the afternoon hours. A few of these storms may be severe, especially south of Interstate 70. Heavy rainfall leading to localized flooding will also be possible. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected for the remainder of the week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 9:15 AM CDT | Special Weather Statement | EAX | Atchison | 45 min |
| May 4, 9:20 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 40 min |
| May 4, 9:23 AM CDT | Special Weather Statement | EAX | Leavenworth | 52 min |
| May 4, 9:39 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 36 min |
| May 4, 9:43 AM CDT | Severe Thunderstorm Warning | EAX | Linn | 47 min |
| May 4, 9:56 AM CDT | Severe Thunderstorm Warning | EAX | Linn, Miami | 34 min |
| May 4, 10:15 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Leavenworth, Wyandotte | 45 min |
| May 4, 11:09 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 51 min |
| May 4, 11:37 AM CDT | Severe Thunderstorm Warning | EAX | Johnson, Linn, Miami | 53 min |
| May 4, 11:52 AM CDT | Special Weather Statement | EAX | Wyandotte | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.